Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Denver/Boulder, CO

June 25, 2020Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 25, 2020, 3:11 PM MDT for Weld County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 3:11 PM MDT (21:11 UTC)
Expired
Jun 25, 2020, 4:00 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 47 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS55 KBOU 252111
SVRBOU
COC123-252200-
/O.NEW.KBOU.SV.W.0062.200625T2111Z-200625T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
311 PM MDT Thu Jun 25 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Weld County in northeastern Colorado...

* Until 400 PM MDT.

* At 310 PM MDT, a severe thunderstorm was located 6 miles southwest
  of Carpenter, or 21 miles southeast of Cheyenne, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Grover and Hereford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4088 10458 4100 10456 4100 10404 4076 10401
TIME...MOT...LOC 2110Z 269DEG 27KT 4098 10445 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:40 AM MDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jun 25, 8:40 AM MDT, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
840 AM MDT Thu Jun 25 2020

.UPDATE...
Issued at 813 AM MDT Thu Jun 25 2020

Not much change needed in the forecast today with another round
of showers and thunderstorms, mainly high based storms with main
impact of strong winds. Upper air sounding at DNR showing mid
level moisture around 500mb with dry low levels. Low level
temperature field remains about the same this morning with 700mb
temperature at +16c at Denver. This will again support afternoon
high temperatures into the lower to mid 90s.

Light to moderate westerly flow will continue and water vapor
imagery showing fair amount of moisture upstream across Utah. This
will be advecting into Colorado this afternoon and expect
precipitable water values around 3/4 of an inch over the Front
range and a bit higher over the plains. Surface moisture showing
dewpoints mainly in the 40s over the Front Range but mid 50s/lower
60s over the far northeast plains then with afternoon mixing will
result in surface based CAPES under 600j/kg Front Range and
possibly up to 1400j/kg over the far ne plains. SPC also has
marginal risk over the plains which looks reasonable. Main threat
will be high winds up to 60 mph with the stronger storms.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Thu Jun 25 2020

Another hot day is expected with isolated to scattered high based
showers and thunderstorms late in day. SPC has the northeast
plains of CO mainly northeast of Denver is a marginal risk of
severe storms. In the mid and upper level the flow aloft will be
more westerly this afternoon and tonight. Forecast soundings still
showing healthy DCAPE values over 1600 j/kg so strong outflow
winds the main threat. The latest HRRR wants to develop the
thunderstorms over the higher terrain this afternoon, and along
the boundary of the surface trough moving across the northeast
plains after 3 pm. Best coverage will be in these areas this
afternoon and evening. Showers and thunderstorms will decrease by
late evening but may not diminish altogether. Tonight, a cold
front will push north to south across the plains after midnight.
There may be some weak showers developing along the frontal
boundary with some low clouds forming along the front range by 6
am.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM MDT Thu Jun 25 2020

The forecast package will follow the guidance given by the ECMWF
and CMC models through the medium range time period, with help
from the NAM early on. Friday looks like the most active day of
the lot at this point. The weak cold front that moves in early
Friday morning will set the stage for an afternoon of thunderstorms
developing over the mountains and spreading onto the plains. Low
level winds behind the front are forecast to being the morning out
of the north, but then transition to easterly. As the east winds
continue, low level moisture will accumulate along the foothills
with model soundings showing precipitable water values around 1
inch. Dew point grids are also forecasting values in the lower
50s as temperatures gradually climb to around 80 degrees. Model
soundings indicate CAPE values of 1500-2000 j/kg will be possible,
but with some convective inhibition (CIN) also hanging
around. When you throw in a favorable wind shear profile and the
climatological considerations, the result will be an active
afternoon. At this time the Storm Prediction Center has all of
eastern Colorado under a marginal risk of severe thunderstorms for
tomorrow afternoon and evening. Likely pops in the mountains by
late morning will spread out onto the plains during the afternoon.
The high precipitable water values will also make it possible for
thunderstorms to produce locally heavy rainfall. The flash flood
threat will be further evaluated later today and tonight as high
resolution convective allowing models begin producing solutions
that cover the afternoon and evening hours.

After Friday's action, the rest of the medium range forecast looks
like the typical pattern of afternoon thunderstorms rolling out of
the mountains each day. On the synoptic scale, the medium range
models all produce a cutoff low over the interior Pacific
Northwest by Sunday morning along with upper level troughiness
over the rest of the western United States. This upper level
trough is expected to remain in place through the middle of next
week, with the GFS solution moving the trough out a couple days
ahead of the ECMWF and CMC. While the trough remains to the
northwest of Colorado, we will be under persistent southwesterly
flow aloft which will produce a favorable wind shear pattern for
the development of isolated to scattered thunderstorms each day.
Gulf moisture will come and go through the week, with Tuesday and
Thursday being days with slightly higher moisture levels. For the
time being, pops in the 20 to 40 percent range each day will be
sufficient. Temperatures will be at or slightly warmer than normal
through the forecast period, owing to the southwesterly flow aloft
which will be drawing in air from the desert southwest.

All in all, a typical summer week for Colorado with sunny
mornings and partly to mostly cloudy afternoons with the
thunderstorms rolling out of the mountains and across the plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 813 AM MDT Thu Jun 25 2020

VFR, but expect another round of thunderstorms this afternoon with
main impact of strong and erratic winds. Best window for these
storms and winds from 20z-00z with speeds up to 40kt possible.
Expect a cold front later this evening between 05Z-06Z from north
to south across terminals with possible stratus with MVFR ceilings
possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Entrekin
Hazardous weather outlook, Jun 25, 9:56 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
956 AM MDT Thu Jun 25 2020

COZ030>051-261600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
956 AM MDT Thu Jun 25 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains around the noon hour, and then spread over the urban
corridor and plains during the afternoon and early evening hours.
Most of the storms will only produce light rain, but a few could
produce wind gusts up to 50 mph. There is a marginal risk of
severe thunderstorms near the Wyoming and Nebraska borders. A few
of these storms could produce wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will be cooler on Friday with a better chance of showers and
thunderstorms across the region due to cold front expected to push
in overnight tonight. Upslope flow bringing in higher dewpoints
and better shear will allow for a marginal risk of severe
thunderstorms through the afternoon and evening. The area with the
best chance for these stronger storms will be from the Continental
Divide east across the foothills, urban corridor and plains. Large
hail, strong and damaging outflow winds, and even the chance for a
weak tornado or two. Locally heavy rainfall will also be
possible. Those with plans to be outdoors should remain alert, and
have a way to receive weather warnings.

Warmer and drier weather returns for Saturday through Monday, with
fire weather concerns increasing, before a brief cool down will
occur Tuesday and Wednesday. Otherwise, there will be a chance of
thunderstorms each afternoon and evening, mainly over the
foothills and adjacent plains for Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:10 PM MDTSpecial Weather StatementBOUBoulder, Gilpin65 min
Jun 24, 6:32 PM MDTSpecial Weather StatementBOUBroomfield, Denver, Jefferson58 min
Jun 24, 6:58 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Jefferson32 min
Jun 24, 7:31 PM MDTSpecial Weather StatementBOUArapahoe29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.